Colorado, 2006

Heavy Rain in Colorado, August 13, 2006

August 13, 2006 · NWS GJT · 1 event in 1 county or zone

One inch of rain fell within a 40 minute period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

One inch of rain fell within a 40 minute period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 13, 1:35 PM MST, 25 minutes earlier.

Area forecast discussion, Aug 13, 1:35 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT SUN AUG 13 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
SHEAR AXIS ALOFT ELONGATED SW TO NE FROM SOUTH CENTRAL UTAH TO NORTH
CENTRAL COLORADO IN SOUTHWEST FLOW.  THIS APPEARS TO BE THE BEST
FOCUS MECHANISM TODAY WITH A FAIR AMOUNT OF CONVECTIVE ACTIVITY THIS
AFTERNOON.  THE SURFACE ANALYSIS DEPICTS A STATIONARY FRONT
POSITIONED OVER NRN UTAH AND NWRN COLORADO...BUT CANNOT FIND THIS
FRONT BY LOOKING AT THE SURFACE OBSERVATIONS AND HAVE A HUNCH ITS
JUST NORTH OF THE SRN WYOMING BORDER.  THERE ARE NUMEROUS STORMS
OVER THE UINTA MOUNTAINS BUT SUNNY CONDITIONS OVER THE REST OF WRN
WYOMING.  MODEL DATA INDICATES THAT THIS SHEAR AXIS WILL BE NEARLY
STATIONARY TONIGHT BEFORE GETTING PUSHED EAST BY UPSTREAM NRN GREAT
BASIN SHORT WAVE.  GIVEN THAT NOCTURNAL ACTIVITY PERSISTED LAST
NIGHT ALONG THE SHEAR AXIS...EXPECT SIMILAR CONDITIONS TONIGHT WITH
A FEW STORMS THAT CONTINUE OVERNIGHT ALONG THE SAME SHEAR AXIS.

THE FLOW ALOFT BACKS AROUND TO A SOUTHERLY COMPONENT MONDAY
AFTERNOON THROUGH TUESDAY...WHICH WILL BRING BACK THE DEEPER
MONSOONAL MOISTURE THAT IS LURKING OVER ERN ARIZONA AND NEW MEXICO.
THE NEXT SURGE WILL REACH THE SOUTH LATE MONDAY AFTERNOON AND
EVENING AND THEN SPREAD NORTH MONDAY NIGHT AND TUESDAY.  THE GFS AND
WRF INDICATE THAT THERE IS A VORT CENTER ASSOCIATED WITH THE NEXT
SURGE FOR MONDAY NIGHT...THEREFORE HAVE INDICATED ISOLATED NOCTURNAL
STORMS FOR THE SRN ZONES.  WITH MORE AVAILABLE MOISTURE ON
TUESDAY...CONVECTIVE POTENTIAL WILL BE HIGHER AND THEREFORE WARRANTS
HIGHER POPS WITH CHANCE VALUES FOR MOST OF OUR FORECAST AREA.

.LONG-TERM (TUESDAY NIGHT THROUGH SUNDAY)...
NOT MUCH CHANGE THROUGH FRIDAY...THEN WHAT COULD BE A TURN TO WETTER
WEATHER FRIDAY NIGHT THROUGH SUNDAY. MODELS KEEP A LIGHT MONSOONAL
PLUME OVER THE SE THIRD OF THE FORECAST AREA TUE NIGHT. THEN A
SHORTWAVE PASSING THROUGH THE NORTHERN ROCKIES PROVIDES A MORE
WESTERLY COMPONENT TO THE WINDS ALOFT WED THROUGH THU NGT. THIS
SHOULD BRING A BRIEF DRIER AND WARMER SPELL...ESPECIALLY OVER NE UTAH
AND NW CO WHICH WILL SEE THE LEAST OF THE REMAINING MOISTURE. ON
FRIDAY A SIGNIFICANT MONSOONAL SURGE PUSHING NORTH FROM AZ AND NM
APPEARS STRONGER IN THE LATEST MODEL RUN. THE MONSOON IS PROJECTED TO
SPREAD NORTH AND SHOULD COVER THE FORECAST AREA BY SAT AFTERNOON.
HAVE INCREASED THE POPS...CLOUDS AND QPF...AND DECREASED TEMPS
THROUGH THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/CJC
Hazardous weather outlook, Aug 13, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN AUG 13 2006

COZ001>014-017>023-UTZ022>025-027>029-141145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN OCCUR
ACROSS THE REGION TODAY AND CONTINUE THROUGH THIS EVENING. LOCALLY
HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL
ACCOMPANY SOME OF THE STORMS. EXCESSIVE RUNOFF AND THE THREAT OF
FLASH FLOODING AND MUD SLIDES WILL EXIST IN AREAS OF PERSISTENT HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH
DAY...MOST NUMEROUS OVER THE MOUNTAINS OF SOUTHWEST COLORADO. THE
THREAT OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING WILL EXIST WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Mesa

When
August 13, 2:00 PM MST to 2:40 PM MST
Where
Mesa County, 1 mi N of Glade Park
Reported by
TRAINED SPOTTER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528881.